Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 214, NWS Wichita, KS

July 9, 2003Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2003, 8:42 PM CDT for Harper County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 8:42 PM CDT (01:42 UTC)
Expired
Jul 9, 2003, 9:45 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 52 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 100142
SVRICT
KSC077-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 945 PM CDT.

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF ATTICA...OR ABOUT 10 MILES
  WEST OF ANTHONY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  8 MILES SOUTHWEST OF ANTHONY AROUND 900 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 945 PM CDT.

LAT...LON 3733 9802 3731 9834 3702 9831 3704 9783

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:01 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 9, 7:01 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT WED JUL 9 2003

...MESOSCALE UPDATE...

STORMS ACRS CNTRL KS HAVE BEEN MODULATED BY COMPLEX INTERACTION OF
MSTR AND WIND DISCONTINUITIES ACRS CNTRL KS.  AT THIS POINT THE
PRIMARY THREAT FOR LANDSPOUTS IS ACRS SWRN QUARTER OF RENO COUNTY
WHERE OUTFLOW BNDRY INTERSECTS MAIN NE/SW BNDRY. SITUATION DOES NOT
FAVOR LARGER SUPERCELL TYPE TORNADOES...LANDSPOUTS ARE PSBL NR BNDRY
INTERSECTIONS AND DEVELOPING UPDRAFTS COINCIDE.

HOWEVER ROTATING STORMS MAY PRODUCE GOLFBALL TO BASEBALL SIZED HAIL.
DRIER AIR ALOFT WILL ALSO BE CONDUCIVE TO DAMAGING WINDS DURG
COLLAPSE.

HOWERTON

---------------------------------------------------------------------
337 PM CDT WED JUL 9 2003

TNGT:
MAIN FOCUS WL BE FNT PUSHING ACRS THE AREA.  SOME OF THE STORMS WL
LKLY BE SVR GIVEN 2-3K CAPE AND DRY AIR/DRY ADIABATIC LAPSE RATES.
DOWNBURST WINDS SHUD BE PRIMARY THREAT.  APPRS THAT PCPN WL CLR ICT
ARND 06Z AND FAR SE KS BY 12Z.  DRIER AIR AND CLRG SKIES SHUD ALLOW
TEMPS TO FALL CONSIDERABLY IN RSL/GBD AREAS.

THU:
SHUD BE FAIRLY NICE DAY WITH DRIER AIR AND LGT WNDS REGION WIDE.
SOME CONCERN IF WINDS PICK UP GIVEN DNSLP COMP AND DRY AIRMASS...
THAT TEMPS COULD BE EVEN WARMER IN NW SXNS.

THU NGT-SUN:
BIG QUESTION IS RETURN OF MSTR/FNT.  NOT AT ALL CLR WHEN THIS WL
BE...WITH A LOT OF VARIATION FM MODEL TO MODEL.  THROW IN NW FLOW
ALF AND PCPN COULD BE PSBL ABT ANY TIME.  CLIMO WOULD FAVOR THE
EVE/OVNGT PERIODS.  GIVEN UNCERTAINTY...AND ONLY NOGAPS/MM5 DATA...
OPTED TO BASICALLY GO WITH EXISTING FCST.  DID NIX POPS IN FAR SW
SXNS ON FRI AFTN.  SOME CHC FOR PCPN ON FRI NGT AND KEEP THAT
GOING.  MAY BE A BETTER CHC ON SAT NGT...MAINLY E OF FLINT HILLS...
WITH WEAK RIPPLE IN NW FLOW...COMBINED WITH H85-H7 WARM AIR ADVCTN.
HOWEVER OPTED NOT TO INCLUDE IT YET GIVEN WIDE RANGE OF MODEL OUTPUT
AND DIVERGENCE OF OPINION IN ADJACENT OFFICES..

MON-WED:
UPR RDG SHUD BUILD ACRS THE PLAINS.  AGN SOME DISCREPANCY BETWEEN
GFS/ECMWF RUNS...WHICH WOULD DETERMINE WHETHER REGION IS IN NW FLOW
ALF OR UNDER RGD.  OPTED TO STAY CURRENT COURSE WITH DRY AND WARMING
TREND THRU TUE AND THEN VRY SLGTLY COOLER WED AS DEWPTS INCR.

FCSTID =   17/HOWERTON
ICT   67  93  66  95 /  40   0  10  10
HUT   65  93  65  95 /  50   0  10  10
EWK   66  92  67  94 /  50   0  10  10
EQA   67  92  67  94 /  30   0  10  10
WLD   69  94  67  96 /  40  10  10  10
RSL   61  94  64  96 /  10   0  10  10
GBD   62  94  64  96 /  20   0  10  10
SLN   65  92  65  94 /  30   0  10  10
MPR   66  92  67  94 /  50   0  10  10
CFV   69  87  65  90 /  60  10  10  10
CNU   67  88  65  90 /  60  10  10  10
K88   67  88  65  90 /  60   5  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Jul 9, 4:05 AM CDT, 16 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL PUSH INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS
AFTERNOON. IN ADDITION, A STRONG UPPER AIR DISTURBANCE AND
ASSOCIATED UPPER LEVEL JET WILL APPROACH THE REGION. THE ATMOSPHERE
AHEAD OF THE COOL FRONT WILL BECOME VERY UNSTABLE THIS AFTERNOON.
THE COMBINATION OF FORCING FROM THE DISTURBANCE AND THE COOL FRONT
WILL BE SUFFICIENT TO BREAK THE CAP AFTER 2 OR 3 PM TODAY. IT IS
EXPECTED THAT SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY EAST OF
A HUTCHINSON TO SALINA LINE...AND NORTH OF A WICHITA TO EUREKA LINE
THIS AFTERNOON. THE STORMS WILL BECOME MORE WIDESPREAD AFTER 6 PM
TONIGHT...ESPECIALLY SOUTHEAST OF THE KANSAS TURNPIKE. DAMAGING
WINDS AND LARGE HAIL WILL ACCOMPANY ANY SEVERE STORMS THIS
AFTERNOON. AS THE STORMS MOVE INTO SOUTHEAST KANSAS THIS EVENING, IT
IS POSSIBLE THAT AN ISOLATED TORNADO COULD OCCUR...ALTHOUGH DAMAGING
WINDS AND LARGE HAIL APPEAR TO BE THE MORE LIKELY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT ACROSS
THE AREA. IT IS STILL TOO EARLY TO DETERMINE IF THE STORMS WILL
BRING A THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NECESSARY AFTER 3 PM
TODAY...MAINLY EAST OF A HUTCHINSON TO SALINA LINE...AND NORTH OF A
WICHITA TO EUREKA LINE. SPOTTER ACTIVATION IS THEN ANTICIPATED
SOUTHEAST OF THE KANSAS TURNPIKE AFTER 6 PM TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

In the hours before

Local storm report, Jul 9, 8:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0806 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0756 PM     EL DORADO                KS       0.00 MPH WIND
07/09/2003  BUTLER                            MULTIPLE REPORTS OF WIND
                                              DAMAGE IN EL DORADO -
                                              SHINGLES OFF PIZZA HUT,
                                              TREES DOWN, POLES DOWN.

&&

NWUS53 KICT 100110 RRA
LSRICT

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0809 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0806 PM     S.W. 92ND AND HAVERHILL  KS       70.00 MPH WIND
07/09/2003  BUTLER

&&
Local storm report, Jul 9, 8:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0809 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0806 PM     S.W. 92ND AND HAVERHILL  KS       70.00 MPH WIND
07/09/2003  BUTLER

&&
Local storm report, Jul 9, 8:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0811 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0809 PM     EL DORADO                KS
07/09/2003  BUTLER                            CONTINUED REPORTS OF POLES
                                              AND ELECTRIC LINES DOWN,
                                              DAMAGE IN EL DORADO.

&&
Special weather statement, Jul 9, 8:22 PM CDT, 20 minutes before
KSZ049>053-067-068-100138-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT WED JUL 9 2003

SEVERE THUNDERSTORM WATCH NUMBER 702 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES

IN CENTRAL AND SOUTH CENTRAL KANSAS:

SALINA...MCPHERSON...MARION...CHASE...RENO AND HARVEY COUNTIES.

HOWERTON
Local storm report, Jul 9, 8:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0825 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0820 PM     1 MI NORTH OF HWY 77 ON  KS       0.00 MPH WIND
07/09/2003  BUTLER                            4 INCH DIAMETER TREES DOWN.

&&
Local storm report, Jul 9, 8:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0842 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0825 PM     ROSE HILL                KS       0.75 INCH HAIL 60.00 MPH
07/09/2003  BUTLER

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:18 PM CDTTornado WarningICTKingman57 min
Jul 9, 7:28 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jul 9, 7:44 PM CDTSevere Thunderstorm WarningICTButler61 min
Jul 9, 7:44 PM CDTTornado WarningICTSedgwick46 min
Jul 9, 7:49 PM CDTTornado WarningICTHarper56 min
Jul 9, 8:12 PM CDTSevere Thunderstorm WarningICTGreenwood63 min
Jul 9, 8:26 PM CDTSevere Thunderstorm WarningICTSedgwick34 min
Jul 9, 8:34 PM CDTSevere Thunderstorm WarningICTWoodson56 min
Jul 9, 8:47 PM CDTSevere Thunderstorm WarningICTButler58 min
Jul 9, 8:51 PM CDTSevere Thunderstorm WarningICTCowley54 min
Jul 9, 8:59 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson61 min
Jul 9, 9:07 PM CDTSevere Thunderstorm WarningICTElk53 min
Jul 9, 9:10 PM CDTSevere Thunderstorm WarningICTSumner65 min
Jul 9, 9:20 PM CDTSevere Thunderstorm WarningICTChautauqua55 min
Jul 9, 9:22 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery53 min
Jul 9, 9:44 PM CDTSevere Thunderstorm WarningICTCowley61 min
Jul 9, 10:07 PM CDTSevere Thunderstorm WarningICTMontgomery53 min
Jul 9, 10:09 PM CDTSevere Thunderstorm WarningICTLabette66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.